Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 56, NWS Birmingham, AL

February 19, 20205 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Feb 19, 2020, 9:11 AM CST for 5 counties in Alabama. It took effect at Feb 20, 2020, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 19, 2020, 9:11 AM CST (15:11 UTC)
In effect from
Feb 20, 2020, 12:00 AM CST
Expired
Feb 19, 2020, 9:16 PM CST
In force
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Sumter County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 109 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Warrior River at Oliver Lock and Dam (TODA1). The gauge peaked at 128.24 ft at Feb 19, 2020, 2:00 PM CST.

actionminormoderate12013002/1902/2002/21
Action stage
122 ft
Minor stage
129 ft
Moderate stage
138 ft
Major stage
146 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02465005, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 19, 5:52 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Feb 19, 5:52 AM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
552 AM CST Wed Feb 19 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0319 AM CST Wed Feb 19 2020/

Through Thursday.

The main cold front is now just south of the area. We will
continue to see post-frontal rainfall through the morning. Much of
the afternoon will be dry across the area, although we will begin
to see a surge of moisture from the sw by late afternoon. This
will allow the rain chances to increase in the southwest just
before sunset. By the evening hours, southerly flow will continue
to lift moisture up and over the front, thus increasing rain
chances across the south and eventually into the north overnight.
At this time there appears to be a short 3 to 6 hour rain-free
time frame for the southwest and 6 to 9 hours for the central
sections and 9 to 12 hours for the far north. So not really much
of a time frame for dry conditions.

Rainfall will be widespread by Thursday morning as the trough begins
to work into the region. Look for the front to slowly sag southward
with the post frontal rain clearing 4 to 6 hours afterwards. By
sunset Thursday the best rain chances will be south of the I-20
corridor. Temperatures will also be quite tricky on Thursday as the
highs may occur outside of their regularly scheduled times. As we
work into the evening, rain chances drop off after Midnight across
the area and temperatures will drop into the mid 20s north to mid
30s south.

16

.LONG TERM...
/Updated at 0319 AM CST Wed Feb 19 2020/

Friday through Wednesday.

Colder and drier air is expected Friday and Saturday as ridging
builds in across the region. Morning lows will be in the upper 20s
to low 30s and highs will be in the 40s to 50s. An upper level low
moves eastward through the Rockies early Sunday morning and an
associated surface low deepens across the Great Plains through the
day on Sunday. As this deepening occurs, we start seeing more
southerly flow and could see increased rain chances with the new
warm front lifting northward as early and Sunday afternoon. Guidance
has come into agreement with the timing of best rain chances for
Sunday evening through Monday as the low lifts northeastward and
stretches a cold front through the area. At this point, it doesn't
look like the atmosphere will be able to destabilize ahead of the
cold front, so I have not included thunderstorms in the forecast.
However, some guidance does hint at some instability working in, so
while I can't rule out thunderstorms completely, confidence remains
too low to include in the forecast 6 days out.

Model guidance diverges substantially Tuesday into Wednesday giving
little confidence in the forecast. Since we haven't seen much run to
run consistency with how the Sunday/Monday low pressure system
evolves, it's hard to gauge how the system following that could
evolve towards mid-week. For now, I'll split the difference with 30-
40% chance of rain.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

Rain shield now south of the I-20 corridor, with IFR/MVFR
ceilings. Look for the rain to continue to slide south and east
this morning, before dissipating this afternoon. This begin to
pivot tonight and rain will increase once again from the SW
overnight, with widespread rain expected by Thursday morning.
Could be a brief window this afternoon with VFR conditions,
especially in the north.

Note: AMD NOT SKED continues for KASN due to observations not
making it into our system. While we are able to see observations,
TAFs will still be generated, but a timely amendment may not
occur.

16

&&

.FIRE WEATHER...

Winds remain out of the north for most of today with the cold
front to our south. A second round of rain moves in Thursday
behind the front. Rain chances finally end Friday through Saturday
as high pressure builds in.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     55  40  45  27  48 /  30  80  90   0   0
Anniston    56  41  47  28  49 /  50  80 100   0   0
Birmingham  55  43  47  30  49 /  40  90 100   0   0
Tuscaloosa  55  44  48  30  50 /  40  90 100   0   0
Calera      56  44  47  30  49 /  50  90 100  10   0
Auburn      60  44  47  33  48 /  60  80 100  40   0
Montgomery  62  49  51  34  52 /  60  90 100  20   0
Troy        65  50  53  36  51 /  60  90 100  40   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Feb 19, 3:23 AM CST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
323 AM CST Wed Feb 19 2020

ALZ011>015-017>050-201230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
323 AM CST Wed Feb 19 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Many river basins across Central Alabama are in flood stage. Please
see the latest river statements for specific details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

River basins will continue to experience flooding over the next
several days. Please see the latest river statements for specific
details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
anticipated at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 6:22 PM CSTSpecial Weather StatementBMXTalladega38 min
Feb 18, 6:37 PM CSTAreal Flood AdvisoryBMXBibb, Shelby, Talladega3 hr
Feb 18, 7:12 PM CSTRiver Flood WarningBMXCalhoun, Cherokee, Etowah, St. Clair5 days
Feb 18, 7:57 PM CSTAreal Flood AdvisoryBMXChambers, Chilton, Clay, Coosa, Randolph, Tallapoosa5 hr
Feb 18, 8:48 PM CSTAreal Flood AdvisoryBMXJefferson, Tuscaloosa3 hr
Feb 18, 11:52 PM CSTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa25 hr
Feb 19, 6:03 AM CSTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega6 days
Feb 19, 7:16 AM CSTRiver Flood WarningBMXBibb, Dallas, Perry42 hr
Feb 19, 8:43 AM CSTRiver Flood WarningBMXAutauga, Dallas, Lowndes21 days
Feb 19, 8:43 AM CSTRiver Flood WarningBMXDallas21 days
Feb 19, 9:11 AM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker48 hr

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.